Hail, Park
- When
- August 6, 2:00 PM MST
- Where
- Park County, 4.22 mi SW of Livingston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -110.620
Severe thunderstorms producing large hail moved across the western portions of the Billings County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail moved across the western portions of the Billings County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 1:58 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT THU AUG 6 2009
.SHORT TERM...VALID FOR FRI AND SAT...
CONVECTION STARTING TO FIRE OVER THE SOUTHWEST MOUNTAINS THIS
AFTERNOON AHEAD OF A DEEP UPPER LEVEL TROUGH SPINNING OVER THE
PACIFIC NORTHWEST. ANOTHER WAVE IS MOVING THROUGH CENTRAL AND
EASTERN WYOMING THAT IS ALSO FIRING OFF CONVECTION. EXPECTING THE
CONVECTION TO CONTINUE TO SPREAD OVER THE FORECAST AREA THROUGH
THE EVENING. STILL EXPECTING SOME SEVERE WEATHER GIVEN DEW POINTS
IN THE UPPER 50S...CAPE VALUES AROUND 1500 AND GOOD INSTABILITY.
ALSO EXPECTING HEAVY RAIN THROUGH TONIGHT WITH PRECIPITABLE
WATERS WELL OVER AN INCH. DO EXPECT THERE TO BE SOME CONVECTION
OVERNIGHT AGAIN AS THE UPPER LOW CONTINUES TO PUSH EAST. HAVE
RAISED POPS UP FOR TONIGHT ACROSS MOST AREAS AS A RESULT. FOR
FRIDAY...THERE SHOULD BE MORE WIDESPREAD PRECIPITATION AS THE
CENTER OF THE LOW PRESSURE SYSTEM PUSHES INTO IDAHO AND WESTERN
MONTANA...AND PROVIDES A GOOD DIFFLUENT PATTERN OVER THE FORECAST
AREA. STILL EXPECTING A SEVERE THREAT FOR MUCH OF THE AREA FRIDAY
ESPECIALLY THE CENTRAL AND EASTERN ZONES. DID RAISE POPS AGAIN
FOR MOST AREAS ON FRIDAY AND FRIDAY NIGHT. THE TROUGH WILL MOVE
OVER THE FORECAST AREA ON SATURDAY BRINGING ANOTHER GOOD CHANCE
OF PRECIP TO THE FORECAST AREA AND ONCE AGAIN RAISED POPS UP A
BIT.
THERE IS A HEAVY RAIN CONCERN FOR TONIGHT AND EVEN MORE SO FOR
FRIDAY. WILL NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME BUT
THIS WILL BE SOMETHING TO WATCH FOR.
TEMPERATURES WILL BE COOL ON FRIDAY ACROSS THE WESTERN ZONES BUT
SHOULD WARM UP INTO THE 80S ACROSS THE EASTERN ZONES AHEAD OF THE
TROUGH. SATURDAY WILL BE A FAIRLY COOL DAY FOR THIS TIME OF YEAR
WITH TEMPS MAINLY IN THE 70S GIVEN THE CLOUDS AND PRECIP HANGING
AROUND.
SO OVERALL THE NEXT FEW DAYS...SEVERE THREAT REMAINS IN TACT
THROUGH FRIDAY EVENING WITH GOOD PRECIP CHANCES THROUGH SATURDAY.
SOLUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT FOR THE EXTENDED
PERIOD. GENERAL PATTERN WILL BE TRANSITIONING FROM A LINGERING
TROUGH SUNDAY TO A FLAT LOOKING RIDGE WITH SOUTHWEST FLOW INTO
NORTHERN ROCKIES THROUGH MUCH OF NEXT WEEK. AS SUCH...CONDITIONS
WILL TREND TOWARD MOSTLY DRY WITH TEMPS AROUND SEASONAL AVERAGES.
BY MID WEEK...MONSOONAL FLOW WILL BRING SOME MOISTURE BACK TO THE
ABSAROKA AND BIG HORN MOUNTAINS WHILE STRONG SOUTHWEST FLOW TAPS
PACIFIC MOISTURE INTO NORTH CENTRAL MONTANA AFFECTING OUR
NORTHWEST ZONES. MADE SLIGHT ADJUSTMENTS TO TREND POPS
ACCORDINGLY. OTHER CHANGES WERE MINOR OR JUST COSMETIC. BT
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON THROUGH THE EVENING. SOME THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND WINDS IN EXCESS OF 60 MPH. CONDITIONS
IN AND NEAR THUNDERSTORM ACTIVITY WILL RANGE FROM MVFR TO IFR DUE
TO LOW CEILINGS AND LIMITED VISIBILITY IN VERY HEAVY RAIN. IN
ADDITION...MOUNTAIN OBSCURATIONS WILL ALSO BE LIKELY AT TIMES
THROUGHOUT THE DAY AND INTO THE EVENING HOURS. BT
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 060/078 055/076 055/083 056/089 059/089 060/087 061/092
67/T 75/T 31/B 10/U 02/T 22/T 22/T
LVM 052/073 046/072 048/079 047/085 050/086 050/085 050/087
87/T 65/T 32/T 20/U 02/T 22/T 22/T
HDN 060/083 055/079 055/086 057/092 058/094 060/093 057/096
67/T 76/T 31/B 10/U 01/U 12/T 22/T
MLS 062/081 059/079 057/084 058/091 060/092 061/090 061/093
67/T 76/T 42/T 10/U 01/U 11/U 11/B
4BQ 062/086 059/080 055/082 057/090 059/094 061/091 060/095
67/T 76/T 41/B 10/U 01/U 11/U 11/B
BHK 058/082 057/079 056/083 055/090 056/091 060/090 059/090
65/T 76/T 42/T 20/U 01/U 11/U 11/B
SHR 054/081 052/074 050/081 051/087 053/090 055/088 054/092
66/T 76/T 31/B 10/U 02/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>30-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 211 PM MDT THU AUG 6 2009 MTZ028>042-056>058-063>068-WYZ098-099-072015- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 211 PM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND MAY LINGER THROUGH THE NIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE COMMON WITH SOME STORMS. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS IS POSSIBLE WITH THE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS A STRONG WEATHER SYSTEM MOVES THROUGH THE REGION FRIDAY... NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY NIGHT. AGAIN THERE IS A THREAT FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS EXPECTED AND MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. PEOPLE WITH OUTDOOR ACTIVITIES AND INTERESTS SHOULD KEEP UP TO DATE ON THE LATEST FORECASTS AND BE ALERT FOR WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT THU AUG 6 2009
MTZ040-064-065-067-062130-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK
MT-PARADISE VALLEY MT-
239 PM MDT THU AUG 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 330 PM
MDT...
AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF BOZEMAN...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
LIVINGSTON BETWEEN 300 PM AND 330 PM MDT.
LAT...LON 4552 11092 4553 11087 4558 11086 4560 11082
4566 11082 4590 11053 4571 11026 4537 11084
4543 11094 4551 11093
TIME...MOT...LOC 2036Z 224DEG 18KT 4549 11084The Billings radar (KBLX), 158 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181724, 181725, 181726, 181728, 181729, 181730.